question-icon

What causes chemotherapy resistance in patients?

default
Posted on Wed, 20 May 2015
Question: What causes chemotherapy resistancy in patients ?
doctor
Answered by Dr. Vivek Chail (1 hour later)
Brief Answer:
Possible reasons of chemotherapy resistance is explained below

Detailed Answer:
Hi XXXX,
Thanks for writing in to us.

I have read through your query in detail.
Please find my observations below.

1. Cancer chemotherapy resistance can occur due to one or more of the following reasons

(i) altered membrane transport of the chemotherapy agent involving the P-glycoprotein product of the multidrug resistance (MDR) gene as well as other associated proteins

The medicine is not able to be transported to the required area

(ii) altered target enzyme

The biomolecule at the intended destination has an alerted configuration

(iii) decreased drug activation

The drug is not activated to function optimally

(iv) increased drug degradation due to altered expression of drug-metabolizing enzymes

The drug is destroyed before it performs the required function

(v) drug inactivation due to conjugation with increased glutathione

The drug is inactivated due to combination with some molecules present

(vi) subcellular redistribution

The drug is not distributed well.

(vii) drug interaction

The drug is interacting with another medicine

(viii) enhanced DNA repair and failure to apoptose as a result of mutated cell cycle proteins such as p53

The cancer cells are not destroyed by the chemotherapy medicine.

Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (15 hours later)
Can colon csncer cause fever ? I've noticed twice it 4 weeks my dad had a fever with feeling cold . It may be like flu but I was worried
doctor
Answered by Dr. Vivek Chail (5 hours later)
Brief Answer:
Please find details below

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Fever is a general reaction in the body to any possible event that is causing inflammation.

2. Colon cancer chemotherapy itself can cause release of toxins due to destruction of cancer cells and this appears as fever.

3. Your father also has a low immune status right now because he is under treatment and this can also cause mild infectins and flu that will cause fever.

4. Please keep an eye on his temperature and if he develops high fever then consult his doctors to find a probable cause and have it treated.

5. It is important that you keep him away from dust and pollution.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (1 hour later)
Thx it's not much just bit and not often . What does destruction of cells mean ?
doctor
Answered by Dr. Vivek Chail (5 minutes later)
Brief Answer:
Destruction means the cancer cells are getting destroyed by chemotherapy

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Cancer happens due to the multiplication of millions of abnormal cells starting with just one or a group of cells when the cancer first happens. With time this proliferation takes place in uncontrolled manner and soon we have a lump of abnormal cells.

2. When chemotherapy is given that time these abnormal cells are killed and get destroyed. They have no other place to go and therefore are slowly disintegrated and released in circulation.

3. In conclusion destruction of cells means that the chemotherapy is working so the cancer cells are getting destroyed.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (4 hours later)
He's had fever N chills about 3 days now. Could it be septecimia ? As he's been smoking while on chemo ?
doctor
Answered by Dr. Vivek Chail (35 minutes later)
Brief Answer:
Septicemia unlikely in the absence of continuous high fever

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. It is unlikely to be septicemia if he is not having high fever and is maintaining his general condition. However it might still be an infection that requires to be treated immediately.

2. Smoking can cause throat irritation and occasional respiratory infections.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (8 minutes later)
His fever is high at about 38
doctor
Answered by Dr. Vivek Chail (29 minutes later)
Brief Answer:
Doing a blood culture and sensitivity test might help

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. The temperature of 38 C is equal to 100.4 F and if it is present for more than few days without showing signs of improvement with anti fever medicine then you must get him evaluated for any infection.

2. Please get a blood culture and sensitivity test done to know if he is having any infection in the circulation causing fever. Rarely such a fever might be due to flu. Giving him supportive care is important.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (21 minutes later)
Could
It be due to cell destruction ?
doctor
Answered by Dr. Vivek Chail (1 hour later)
Brief Answer:
Fever can be due to chemotherapy or infection

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. Having fever due to chemotherapy which is usually called a flu like syndrome can also be a possibility. This is a biological reaction the chemotherapy.

2. However if there is chills and patient has neutropenia or low white blood cells then an infection is more likely. Since infections and cause septicemia therefore early diagnosis and treatment of infection is recommended.

3. In half of patients taking chemotherapy the cause of fever is unknown.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vivek Chail (4 hours later)
Temp ok today but he's feeling fatigue and again appetite decreased . Could
This all be cancer related the fact the on chemo it's growing and spreading ?
doctor
Answered by Dr. Vivek Chail (1 hour later)
Brief Answer:
He does not have infection if there is no fever

Detailed Answer:
Hi XXXX,
Thanks for writing back with an update.

1. If there is no fever then it is good news because it means that he does not have any infection.

2. Weakness and fatigue can stay for 3 to 4 weeks after chemotherapy.

3. The cancer response will be known only after doing an ultrasound or CT scan 6 weeks from chemotherapy. It is too early to tell if cancer is under control or spreading.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vivek Chail

Radiologist

Practicing since :2002

Answered : 6851 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes chemotherapy resistance in patients?

Brief Answer: Possible reasons of chemotherapy resistance is explained below Detailed Answer: Hi XXXX, Thanks for writing in to us. I have read through your query in detail. Please find my observations below. 1. Cancer chemotherapy resistance can occur due to one or more of the following reasons (i) altered membrane transport of the chemotherapy agent involving the P-glycoprotein product of the multidrug resistance (MDR) gene as well as other associated proteins The medicine is not able to be transported to the required area (ii) altered target enzyme The biomolecule at the intended destination has an alerted configuration (iii) decreased drug activation The drug is not activated to function optimally (iv) increased drug degradation due to altered expression of drug-metabolizing enzymes The drug is destroyed before it performs the required function (v) drug inactivation due to conjugation with increased glutathione The drug is inactivated due to combination with some molecules present (vi) subcellular redistribution The drug is not distributed well. (vii) drug interaction The drug is interacting with another medicine (viii) enhanced DNA repair and failure to apoptose as a result of mutated cell cycle proteins such as p53 The cancer cells are not destroyed by the chemotherapy medicine. Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek